Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX

April 16, 2017Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2017, 1:57 PM CDT for Brewster County, Pecos County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2017, 1:57 PM CDT (18:57 UTC)
Expired
Apr 16, 2017, 3:00 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 202 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS54 KMAF 161857
SVRMAF
TXC043-371-162000-
/O.NEW.KMAF.SV.W.0085.170416T1857Z-170416T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
157 PM CDT SUN APR 16 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pecos County in southwestern Texas...
  Northwestern Brewster County in southwestern Texas...

* Until 300 PM CDT

* At 155 PM CDT, a severe thunderstorm was located 21 miles 
  northeast of Marathon. A second severe storm was located 5 miles 
  east of Alpine. Storms were moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Alpine, Altuda and Sierra Madera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3014 10359 3046 10368 3073 10287 3044 10266
TIME...MOT...LOC 1855Z 269DEG 12KT 3049 10308 

HAIL...1.00IN
WIND...60MPH
 
$$

49
1 follow-up statement
596 
WWUS54 KMAF 161932
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
232 PM CDT SUN APR 16 2017

TXC043-371-162000-
/O.CON.KMAF.SV.W.0085.000000T0000Z-170416T2000Z/
Pecos TX-Brewster TX-
232 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN PECOS AND NORTHWESTERN BREWSTER COUNTIES...

At 231 PM CDT, a severe thunderstorm was located near Alpine-
Casparis Municipal Airport, or near Alpine, moving northeast at 5 
mph. A second severe storm was 4 miles east of Alpine. om highway 67.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Alpine, Altuda and Sierra Madera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3014 10359 3046 10368 3073 10287 3044 10266
TIME...MOT...LOC 1931Z 215DEG 5KT 3046 10364 

HAIL...1.00IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 12:43 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 16, 12:43 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1243 PM CDT Sun Apr 16 2017

.AVIATION...
18Z TAF issuance.

Currently have VFR conditions across the region, which will persist
at most terminals through the remainder of the TAF period. Scattered
thunderstorms will be possible this afternoon and evening,
potentially affecting MAF and FST. Highest confidence is for
activity to affect FST around 16/22Z or so however already seeing
some light radar returns just south of terminal. For now, have a
TEMPO TSRA starting at 22Z but will continue to monitor and amend if
needed. Gusty/erratic winds, hail, lightning and heavy rainfall
(contributing to low vis) will be possible with any thunderstorm
that develops.

&&

PREV DISCUSSION... /issued 345 AM CDT Sun Apr 16 2017/

DISCUSSION...
An upper level disturbance moving across the area this morning has
caused convection in the Big Bend which is currently crossing into
northern Mexico. Remnants of this disturbance will still be around
this afternoon causing another round of storms to develop near
the time of peak heating. A dryline located from southeast New
Mexico to the Big Bend could provide a surface focus for
convective initiation and have kept PoPs today along and east of
this feature though the highest PoPs are in the Big Bend and lower
Trans Pecos where the Davis Mountains will enhance lift. Shear
values this afternoon are marginal (20-25kts 0-6km) but CAPE is
impressive exceeding 3KJ/Kg so any storms developing could become
severe.

Monday will see fewer storms as an upper level ridge begins nosing
over into West Texas providing a stronger cap. While suppressing
convection the ridge will also cause temperatures to rise above
normal with many areas reaching the 90s for highs this week.
Then models are showing an upper low will move east out of
northern California and into the central Rockies by Friday. The
path of this low seems too far north to bring a good chance for
rainfall but it will push a cold front south dropping temperatures
back to near or below normal to end the week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     83  61  84  60 /  30  30  20  20
Carlsbad                       92  54  89  54 /   0   0   0  10
Dryden                         85  61  85  61 /  20  60  20  20
Fort Stockton                  86  59  84  60 /  30  40  20  10
Guadalupe Pass                 85  56  82  58 /   0   0   0   0
Hobbs                          84  55  82  56 /  10  10  10  10
Marfa                          82  50  82  51 /  30  20  20  10
Midland Intl Airport           84  60  85  61 /  20  30  20  10
Odessa                         83  59  84  60 /  20  20  20  10
Wink                           89  58  87  59 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/49
Hazardous weather outlook, Apr 16, 1:29 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Sun Apr 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Sun Apr 16 2017 /1229 PM MDT Sun Apr 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms through tonight, mainly along and
east of a Lamesa to Pecos to Marfa line. A few storms could become
severe with damaging winds and large hail possible, especially across
the Stockton Plateau and Big Bend. Brief heavy rainfall and frequent
lightning will also accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance of thunderstorms Monday and Monday night
across west Texas. A few storms could produce brief strong winds and
hail. Brief heavy rainfall and frequent lightning will also
accompany the stronger storms.

.SPOTTER INFORMATION STATEMENT...

There is a 30 percent chance of spotter activation this afternoon
and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:46 PM CDTSpecial Weather StatementMAFPresidio44 min
Apr 15, 8:27 PM CDTSpecial Weather StatementMAFPresidio63 min
Apr 15, 10:02 PM CDTSpecial Weather StatementMAFBrewster58 min
Apr 15, 10:31 PM CDTSpecial Weather StatementMAFTerrell59 min
Apr 15, 11:53 PM CDTSpecial Weather StatementMAFBrewster37 min
Apr 16, 12:15 AM CDTSpecial Weather StatementMAFBrewster30 min
Apr 16, 1:22 AM CDTSpecial Weather StatementMAF23 min
Apr 16, 1:52 AM CDTSpecial Weather StatementMAF23 min
Apr 16, 2:37 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos53 min
Apr 16, 3:28 PM CDTSevere Thunderstorm WarningMAFPresidio32 min
Apr 16, 3:29 PM CDTSpecial Weather StatementMAFJeff Davis61 min
Apr 16, 3:57 PM CDTSpecial Weather StatementMAF63 min
Apr 16, 4:07 PM CDTSpecial Weather StatementMAFBrewster38 min
Apr 16, 5:06 PM CDTSpecial Weather StatementMAFWard54 min
Apr 16, 5:07 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Apr 16, 5:13 PM CDTSpecial Weather StatementMAFBrewster47 min
Apr 16, 5:25 PM CDTSpecial Weather StatementMAFWinkler65 min
Apr 16, 5:52 PM CDTSevere Thunderstorm WarningMAFBrewster23 min
Apr 16, 5:58 PM CDTSevere Thunderstorm WarningMAFWinkler47 min
Apr 16, 6:07 PM CDTSpecial Weather StatementMAFEctor53 min
Apr 16, 6:08 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Apr 16, 6:10 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
Apr 16, 6:16 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Apr 16, 6:18 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler57 min
Apr 16, 6:25 PM CDTSevere Thunderstorm WarningMAFMidland50 min
Apr 16, 6:41 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 16, 6:47 PM CDTSevere Thunderstorm WarningMAFMidland, Upton43 min
Apr 16, 6:49 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.